Alert archive / Wyoming / Special Weather Statements in 2021

Special Weather Statement, NWS Riverton, WY

August 3, 2021Natrona County, Wyoming

NWS Riverton, WY issued this special weather statement at Aug 3, 2021, 4:58 PM MDT for Natrona County, Wyoming. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 3, 2021, 4:58 PM MDT (22:58 UTC)
Expired
Aug 3, 2021, 5:30 PM MDT
In force
32 min
Issued by
NWS Riverton, WY
Hail
0.25 in
Wind
30

County Natrona County, WY

The radar

The Riverton/Lander radar (KRIW), 183 km from the middle of the area, began a volume at 23:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Riverton, WY (KRIW), launched 12:00Z, 11.0 hours before the alert went out and 177 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Riverton, WY at 12:00Z on 2021-08-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Riverton, WY at 12:00Z on 2021-08-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -4 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2034 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
-4 m²/s²
0-3 km storm-relative helicity
26 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

410 
WWUS85 KRIW 032258
SPSRIW

Special Weather Statement
National Weather Service Riverton WY
458 PM MDT Tue Aug 3 2021
 
WYZ020-032330-
Natrona County Lower Elevations-
458 PM MDT Tue Aug 3 2021

...A strong thunderstorm will impact portions of east central Natrona
County through 530 PM MDT...

At 454 PM MDT, Doppler radar was tracking a strong thunderstorm over
northeastern Casper, moving east at 15 mph.

HAZARD...Heavy rain, winds in excess of 30 mph, and pea size hail.

SOURCE...Radar indicated.

IMPACT...Heavy rain may cause ponding of water in low lying areas.
         Some streets may see minor localized flooding. 

This storm will remain over mainly rural areas of eastern Natrona 
County Lower Elevations County, including Evansville and East 2nd 
street, east of Curtis street to Hat Six Road. 

This includes Interstate 25 between mile markers 176 and 194.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. Heavy rain 
may cause localized flooding in low lying areas. Do not drive your 
vehicle through flooded roadways.

&&

LAT...LON 4282 10635 4293 10635 4297 10607 4282 10607
TIME...MOT...LOC 2254Z 264DEG 14KT 4286 10627 

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH

$$

AR

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before this special weather statement went out at Aug 3, 1:57 PM MDT, 3 hours 1 minute earlier.

Area forecast discussion, Aug 3, 1:57 PM MDT, 3 hours 1 minute before
Area Forecast Discussion
National Weather Service Riverton WY
157 PM MDT Tue Aug 3 2021

.SHORT TERM...(This evening through Wednesday night)
Issued at 1240 PM MDT Tue Aug 3 2021

Weak shortwave trough currently moving through the forecast area
today on the backside of the upper-level ridge building over the
western US. Still tapping into the above normal moisture in the
atmosphere left behind by the monsoon pattern that had developed
over the past week or so. 12Z sounding at Riverton this morning
shows shows over an inch of precipitable water, or near 170% of
normal. Morning showers from central into northern WY have
continued into the early afternoon, and as a result of daytime
heating, they have begun to intensify with the northeast movement.
Thunderstorms have already started over the Wind River Mountains
as expected too along with gusty northwest wind across SW to
western WY. The rest of the afternoon will see showers and
thunderstorms further intensify and become more widespread with a
general eastward movement of the system. High resolution models
are indicating precipitation areas east of the divide possibly
bringing up to 0.50" of rain, particular from the central WY
mountains into Natrona County and southern Johnson County. Showers
with isolated thunderstorms will linger into the evening hours
from Johnson into Natrona Counties as the mid-level northwest flow
pushes the unstable area to the southeast, where heavy rain may be
possible this evening. Skies will continue clearing from the
west-northwest this afternoon and evening across western WY with
winds decreasing around and after sunset.

With high pressure building from the west, some areas across
western and central WY that receive good amounts of rain yesterday
and today may see areas of fog Wednesday morning. Wednesday will
see the ridge axis building along the NV/UT border northward into
central ID. High- and mid-level moisture will remain over the area
for mostly sunny to partly cloudy skies. Models are indicating
that isolated showers and thunderstorms will develop over the
mountains Wednesday afternoon and early evening, particularly YNP,
the southern Absarokas, the central to southern Winds, and the
Bighorns, with storm movement to the SE so that storms will impact
downstream areas as well. General flow will be from the northwest
with gusts possible over 20 mph. The evening will see additional
showers across YNP and the northern half of the Absarokas.
Temperatures will remain normal to near normal with drier air
moving over the area. The ridge axis approaches WY Wednesday night
into Thursday morning with a weak shortwave trough moving from
western MT across southern WY during the day; all this as a deeper
trough develops along the west coast.

.LONG TERM...(Thursday through Tuesday)
Issued at 1224 PM MDT Tue Aug 3 2021

Models continue to suggest northwest flow aloft as a ridge builds in
the Desert Southwest. This will keep temperatures near average and
the CWA dry. This all changes late Thursday into Friday as a trough
digs into the region. The embedded jetstreak will be situated over
the area allowing for gusty to strong winds over the area. Due to
the higher winds and low minimum RH values, elevated fire weather
conditions can be expected Friday ahead of the cold front. The front
will bring widespread precipitation mostly to the western and
northern zones with the basins and southwest staying dry. Another
system is expected to skirt the far northern portions of the CWA
this coming weekend but models have trended this system moving
northerly and staying northerly. Models have flip-flopped from zonal
flow yesterday to digging a trough into the region for the start of
the work week which would be a continuation of the active pattern
we'll see this weekend. Nonetheless, it does appear that we'll see
some much needed rain in the long-term.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 1052 AM MDT Tue Aug 3 2021

East of the Divide...KCOD/KCPR/KLND/KRIW/KWRL Terminals

VFR conditions are expected through the period. However, VCSH and
VCTS are possible after 18z/Tuesday through 04Z/Wednesday for all
terminals. Showers could create MVFR conditions and mountaintop
obscuration. Winds are expected to increase after 19Z/Tuesday, with
gusts to 25 knots before diminishing after 03Z/Wednesday and
becoming light and variable with increasing ceilings to end the
period.

West of the Divide...KBPI/KJAC/KPNA/KRKS Terminals

VFR conditions are expected across all terminals through the period.
Winds will impact all terminals after 19Z/Tuesday before becoming
variable after 03Z/Wednesday. Wind gusts to 25 knots can be
expected. Mountaintop obscuration will be possible during the first
part of the period due to lower ceilings but increasing through the
period as clouds shift eastward.

Please see the Aviation Weather Center and/or CWSU ZDV and ZLC for
the latest information on icing and turbulence forecasts.

&&

.FIRE WEATHER...
Issued AT 1250 PM MDT Tue Aug 3 2021

Narrow band of showers and thunderstorms north to south across the
state is slowly moving eastward today, mainly east of the divide.
Some of the storms may produce moderate precipitation with brief
heavy rain due to extra moisture and slower movement. The showers
and thunderstorms will continue through the evening toward
midnight, with possible showers lingering past midnight from
Johnson into Natrona Counties. West of the divide is already
seeing clearing skies with gusty northwest wind with gusts up to
30 mph. Patchy fog may develop Wednesday morning as high pressure
starts moving in from the west. Wednesday will be mostly clear to
partly cloudy with just below normal temperatures. Isolated
showers and thunderstorms are expected over the higher terrain
Wednesday afternoon, with additional showers from YNP to the
Absarokas Wednesday evening. West to southwest wind will increase
on Thursday with isolated showers and thunderstorms.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SHORT TERM...McDonald
LONG TERM...Vorst
AVIATION...Vorst
FIRE WEATHER...McDonald
Hazardous weather outlook, Aug 3, 2:13 AM MDT, 14 hours 45 minutes before
Hazardous Weather Outlook
National Weather Service Riverton WY
213 AM MDT Tue Aug 3 2021

WYZ001>020-022>030-040815-
Yellowstone National Park-Absaroka Mountains-Cody Foothills-
North Big Horn Basin-Southwest Big Horn Basin-
Southeast Big Horn Basin-Owl Creek and Bridger Mountains-
Bighorn Mountains West-Bighorn Mountains Southeast-
Northeast Johnson County-Southeast Johnson County-
Teton and Gros Ventre Mountains-Jackson Hole-
Wind River Mountains West-Wind River Mountains East-
Upper Wind River Basin-Wind River Basin-Lander Foothills-
Green Mountains and Rattlesnake Range-
Natrona County Lower Elevations-Casper Mountain-Star Valley-
Salt River and Wyoming Ranges-Upper Green River Basin Foothills-
Upper Green River Basin-South Lincoln County-
Rock Springs and Green River-Flaming Gorge-East Sweetwater County-
213 AM MDT Tue Aug 3 2021

This Hazardous Weather Outlook is for Western and Central
Wyoming.

.DAY ONE...Today and Tonight.

Scattered showers and thunderstorms, mainly east of the Divide
and portions of Sweetwater County. Heavy rainfall and localized
flash flooding remain possible. Storms will end from west to east
late this afternoon through midnight.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Wednesday...Isolated to widely scattered showers and thunderstorms
possible over the northern and central mountains in the afternoon
and evening.

Thursday...Isolated to scattered thunderstorms possible over the
north and northwest.

Friday...Scattered afternoon and evening thunderstorms. West to
southwest winds with gusts up to 30 mph late in the morning,
increasing to 45 mph in the afternoon across the south.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

In the hours before

Special weather statement, Aug 3, 4:58 PM MDT, 0 minutes before
Special Weather Statement
National Weather Service Riverton WY
458 PM MDT Tue Aug 3 2021

WYZ020-032330-
Natrona County Lower Elevations-
458 PM MDT Tue Aug 3 2021

...A strong thunderstorm will impact portions of east central Natrona
County through 530 PM MDT...

At 454 PM MDT, Doppler radar was tracking a strong thunderstorm over
northeastern Casper, moving east at 15 mph.

HAZARD...Heavy rain, winds in excess of 30 mph, and pea size hail.

SOURCE...Radar indicated.

IMPACT...Heavy rain may cause ponding of water in low lying areas.
         Some streets may see minor localized flooding.

This storm will remain over mainly rural areas of eastern Natrona
County Lower Elevations County, including Evansville and East 2nd
street, east of Curtis street to Hat Six Road.

This includes Interstate 25 between mile markers 176 and 194.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. Heavy rain
may cause localized flooding in low lying areas. Do not drive your
vehicle through flooded roadways.

&&

LAT...LON 4282 10635 4293 10635 4297 10607 4282 10607
TIME...MOT...LOC 2254Z 264DEG 14KT 4286 10627

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH

AR

The office that day

Everything else NWS Riverton, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 2, 6:31 PM MDTSpecial Weather StatementRIWSweetwater44 min
Aug 2, 7:10 PM MDTSpecial Weather StatementRIWSweetwater35 min
Aug 2, 7:48 PM MDTSpecial Weather StatementRIWSweetwater27 min
Aug 2, 7:54 PM MDTAreal Flood AdvisoryRIWSweetwater3 hr
Aug 2, 8:23 PM MDTAreal Flood AdvisoryRIWTeton3 hr
Aug 2, 8:31 PM MDTSpecial Weather StatementRIWTeton29 min

Nearby

Special Weather Statements in Wyoming, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.